POSTED: 11:55 a.m. HST, Nov 18, 2013
LAST UPDATED: 12:04 p.m. HST, Nov 18, 2013
The state Department of Health is asking retailers storing OxyELITE Pro pulled from sale amid an investigation identifying it as the sole common factor in multiple cases of liver damage and acute hepatitis to voluntarily surrender all supplies to DOH officials for proper destruction and disposal.
In a news release issued this morning, Health Director Loretta Fuddy said: "The department's ongoing disease investigation has associated OxyELITE Pro with 36 cases of liver damage and acute hepatitis in Hawaii."
Fuddy continued, "Voluntary cooperation by retailers is the first step in safely destroying and disposing of products that may pose a threat to the public's health. The department is taking this step to prevent further illness and protect Hawaii residents and visitors, and may take more stringent legal action if needed. We will continue to work with our federal partners at CDC and FDA on this issue."
Surrendered products will be taken to HPOWER (Honolulu's waste-to-energy facility) Tuesday for documented destruction and disposal witnessed by health inspectors.
DOH began an investigation of cases of liver failure and acute hepatitis occurring in individuals using dietary or nutritional supplements on Sept. 24 after consultation with the U.S. Centers for Disease Control and Prevention. On Oct. 8, DOH asked Hawaii retailers and distributors to voluntarily pull OxyELITE Pro products from sale. After receiving indications that the product would not be voluntarily pulled from shelves, the department issued a mandatory embargo the next day.
Since the embargo was put in place, DOH inspectors have visited more than 160 retailers statewide and inventoried 329,509 capsules and 8,342 ounces of powder, which were pulled from sale. The product has an estimated retail value of more than $250,000, according to the news release.
Dr. Sarah Park, who serves as state epidemiologist, said, "The department found that many of the individuals who became ill used the product and took dosages as directed by the package instructions."
DOH continues to urge people who use dietary or nutritional supplements for weight loss and/or muscle gain to talk with their doctor or health care provider. Persons using dietary or nutritional supplements who develop symptoms, such as abdominal pain or discomfort, fatigue, loss of appetite, nausea and/or vomiting, and yellow skin or eyes, should consult their health care provider immediately.